Tennessee, 2023

Damaging Winds in Tennessee, December 9, 2023

December 9, 2023 · NWS HUN · 4 events in 1 county or zone

Scattered to numerous thunderstorms, some of which were supercells, moved across northwest Alabama into southern middle Tennessee. As the thunderstorms moved into southern middle Tennessee, strong and damaging wind gusts knocked down power lines and a few trees down onto roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered to numerous thunderstorms, some of which were supercells, moved across northwest Alabama into southern middle Tennessee. As the thunderstorms moved into southern middle Tennessee, strong and damaging wind gusts knocked down power lines and a few trees down onto roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 9, 6:25 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 9, 6:25 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
625 PM CST Sat Dec 9 2023

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 206 PM CST Sat Dec 9 2023

Discrete tstm cells are beginning to come together across west TN
into NW MS, as a cold front approaches the MS River from the west.
These cells are moving parallel to the mean flow, as an upper
trough axis drops into the southern Plains. So the surge eastward
will likely take a few hrs before these storms reach NW AL late
this afternoon. Convection over the Mid South region is becoming
more sfc based, as these cells trend more super-cellular in
nature. As such, a Tornado Watch is in effect thru 7PM for
locations north/west of the TN Valley, although a new Tornado
Watch is likely for most/if not all of the area by late this
afternoon, as developing convection becomes more sfc based over
the central TN Valley. Discrete cells ahead of the main cold
front will certainly have the potential for brief damaging wind
gusts, along with large hail and short-lived tornadoes. A QLCS
line of strong/severe tstms is then expected to form along/just
ahead of the approaching cold front, as the sfc boundary moves
closer to NW AL late this afternoon/evening.

While SBCAPE values this evening struggle to climb past 500 J/kg,
Sfc-6km Bulk Shear numbers look to surpass 60kt, which should
translate into a threat for strong/severe tstms, as the cold front
begins to cross into NW/north central AL. Dynamic forcing/lift
will also become more enhanced over the TN Valley, as the upper
trough axis traverses eastward into the Midwest/lower MS Valley.
Damaging winds embedded within bowing segments will become the
primary storm threat, along with brief tornadoes/locally heavy
rainfall. Total rainfall amounts near 1-2 inches may also result
in a minor/localized flooding threat, mainly on some roadways and
in lying areas. Showers/tstms will then begin to taper off to the
east going into the early morning hrs Sun following the passage
of the cold front. Colder air will also filter into the area late
tonight in the wake of the front, with lows falling well into the
upper 30s/lower 40s.

&&

.SHORT TERM...
(Sunday through Tuesday)
Issued at 206 PM CST Sat Dec 9 2023

Lingering showers/tstms will continue to taper off to the east Sun
morning, as a large dome of high pressure out of the Plains states
builds eastward into much of the SE region. This should translate
into clearing skies/unseasonably cooler temps, as highs into the
new week struggle to climb past the upper 40s/near 50F while lows
thru early Tue fall well into the mid/upper 20s. A slight warming
trend will then develop on Tue, as the sfc high begins to move
east of the region, with highs Tue afternoon more in the mid 50s.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 336 AM CST Sat Dec 9 2023

Surface high pressure situated over the region will continue bringing
cool conditions across the greater Tennessee Valley. After another
chilly night with lows in the mid 20s to around 30, highs later in
the day Tuesday under mostly sunny to partly cloudy skies should warm
into mid 50s, which is actually close to seasonable norms. The high
should gradually build eastward, reaching the Mid Atlantic coastal
region on Thu/Fri. A slow warming trend is forecast, with highs
rising into the upper 50s by Friday. Lows should trend at or below
seasonable norms in the mid 30s in the latter half of next week.

Another system should form over northern Gulf region later next week.
This system should begin spreading moisture inland, resulting in an
increase in clouds from SW to NE on Friday. Showers from this system
should not begin until Friday evening. Stayed with a slower blend
solution; not as quick as the GFS returning shower activity.

&&

.AVIATION...
(00Z TAFS)
Issued at 624 CST Sat Dec 9 2023
CIGs will continue to lower as a cold front approaches the area
accompanied by a line of showers and storms. MVFR conditions are
expected to prevail through Sunday morning with periods of IFR
conditions possible if heavier activity passes across the
terminals. Best chances for storms at KMSL will be through 10/05z
and at KHSV from 10/02z-10/06z with -SHRA following after.
Southerly winds will be gusting ahead of the front at 8-14 kts
gusting up to 20 kts before quickly switching to the north
northwest as the frontal boundary passes which should occur
between 02z-06z. Conditions will lift to VFR Sunday afternoon.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...09
SHORT TERM....09
LONG TERM....RSB
AVIATION...KG

In the hours before

Special weather statement, Dec 9, 6:35 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
635 PM CST Sat Dec 9 2023

ALZ001-002-100115-
Lauderdale AL-Colbert AL-
635 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LAUDERDALE AND
CENTRAL COLBERT COUNTIES THROUGH 715 PM CST...

At 634 PM CST, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 10 miles west of Tuscumbia, moving northeast at 50 mph.

HAZARD...Wind gusts of 40-50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Cherokee,
Underwood-Petersville, Posey Loop, Northwest Alabama Regional
Airport, Mt Hester, and Srygley Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CST for northwestern
Alabama.

&&

LAT...LON 3458 8794 3474 8803 3492 8770 3470 8757
TIME...MOT...LOC 0034Z 242DEG 44KT 3470 8789

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

70/DD
Local storm report, Dec 9, 6:50 PM CST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
650 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     Tstm Wnd Dmg     3 W Cherokee            34.76N 88.01W
12/09/2023                   Colbert            AL   Law Enforcement

            Colbert County 911 reported a tree down at
            the intersection of Highway 72 and Natchez
            Trace Access Road. Tree is not blocking the
            roadway. Time estimated by radar.

&&

KG
Special weather statement, Dec 9, 7:18 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
718 PM CST Sat Dec 9 2023

ALZ002>005-100200-
Lawrence AL-Franklin AL-Limestone AL-Colbert AL-
718 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LIMESTONE...
SOUTHEASTERN COLBERT...NORTHEASTERN FRANKLIN AND NORTHERN LAWRENCE
COUNTIES THROUGH 800 PM CST...

At 718 PM CST, Doppler radar was tracking a strong thunderstorm near
Littleville, or near Tuscumbia, moving east at 50 mph.

HAZARD...Wind gusts of 40-50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Muscle Shoals, Russellville, Sheffield, Tuscumbia, Town Creek,
Littleville, Leighton, Courtland, North Courtland, and Hillsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CST for north central
and northwestern Alabama.

&&

LAT...LON 3474 8775 3477 8732 3475 8729 3475 8727
      3476 8726 3478 8728 3479 8710 3451 8711
      3453 8778 3473 8779
TIME...MOT...LOC 0118Z 267DEG 45KT 3464 8767

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, Dec 9, 7:20 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
720 PM CST Sat Dec 9 2023

TNZ096-100200-
Lincoln TN-
720 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT LINCOLN COUNTY THROUGH 800 PM
CST...

At 720 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Pulaski, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fayetteville, Ardmore, Petersburg, Howell, Belleville, Dellrose,
Belleview, Cash Point, Skinem, and Mcburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1100 PM CST for north central
Alabama...and Middle Tennessee.

&&

LAT...LON 3536 8654 3499 8653 3499 8684 3526 8683
      3525 8675 3531 8668 3533 8660 3536 8660
      3537 8659
TIME...MOT...LOC 0120Z 256DEG 25KT 3514 8691

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HC
Special weather statement, Dec 9, 7:22 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
722 PM CST Sat Dec 9 2023

ALZ003-100200-
Franklin AL-
722 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT FRANKLIN COUNTY THROUGH 800 PM
CST...

At 721 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Red Bay, moving east at 55 mph.

HAZARD...Wind gusts of 40-50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Russellville, Red Bay, Phil Campbell, Belgreen, Vina, Hodges, Atwood,
Tharptown, Duketon, and Rockwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CST for northwestern
Alabama.

&&

LAT...LON 3456 8757 3438 8753 3435 8753 3432 8805
      3432 8813 3433 8813 3446 8816 3446 8815
TIME...MOT...LOC 0121Z 261DEG 47KT 3440 8801

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70/DD
Local storm report, Dec 9, 7:25 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
725 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     Hail             7 S Lexington           34.87N 87.39W
12/09/2023  E1.00 inch       Lauderdale         AL   Emergency Mngr

            Emergency Manager reported quarter-size hail
            at County Road 92 in Elgin.

&&

KG

The radar

The Northeast Alabama radar (KHTX), 52 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moore

When
December 9, 7:55 PM CST
Where
Moore County, 1.76 mi N of Raysville
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.355, -86.320

Power lines were knocked down into the road at 110 Five Points Road. Time estimated by radar.

Thunderstorm Wind, Moore

When
December 9, 7:59 PM CST
Where
Moore County, 0.9 mi SSW of Cumberland Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
35.318, -86.307

A tree was knocked down into the road at the intersection of Winchester Road and Cobb Hollow Road. Time estimated by radar.

Thunderstorm Wind, Moore

When
December 9, 7:59 PM CST
Where
Moore County, 1.61 mi NNE of Lois
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
35.252, -86.359

A tree was knocked down into the road at the intersection of Winchester Highway and Norman Wiseman Road. Time estimated by radar.

Thunderstorm Wind, Moore

When
December 9, 8:05 PM CST
Where
Moore County, 1.93 mi W of Hurdlow
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
35.176, -86.364

A tree was knocked down at 642 Pierce Hollow Road. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152100, 1152101, 1152102, 1152103.